Florida, 2021

Tornado and Hail in Florida, April 18, 2021

April 18, 2021 · NWS JAX · 6 events in 2 counties and zones

A front was draped across north-central Florida. Elevated instability on the north side of the front under a passing mid level impulse produced a severe storm that produced large hail over Flagler county in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front was draped across north-central Florida. Elevated instability on the north side of the front under a passing mid level impulse produced a severe storm that produced large hail over Flagler county in the morning. A stronger cell in the afternoon produced a weak tornado in Marion county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 18, 8:02 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 18, 8:02 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
902 AM EDT Sun Apr 18 2021

.UPDATE...

Showers and thunderstorms are continuing to move through the
region in association with the moist westerly flow south of the
frontal boundary. Chances for severe thunderstorms persist for
north central Florida, with destructive winds, small hail, and
excessive rainfall being the primary risks associated with strong
storms.

&&

.PREV DISCUSSION [748 AM EDT]...

.NEAR TERM [Through Tonight]...

Surface frontal boundary has slipped back southward into North
Central Florida and expect next wave of showers and embedded
storms to mainly impact Northeast Florida through Tonight with
lesser rainfall expected across Southeast Georgia. Locally heavy
rainfall will continue at times along with a few strong to
isolated severe storms with the main threat as hail in elevated
cores to the north of the surface boundary, but even some gusty
winds will still be able to mix down at times. Severe storm threat
mainly expected today and tonight along and south of a line from
Gainesville to St Augustine. Abundant cloud cover and rainfall
will hold Max Temps in the lower to middle 70s and Min Temps only
falling into the upper 50s and lower 60s.

.SHORT TERM [Monday Through Tuesday Night]...

Monday and Monday Night...Trailing shortwave/impulse pushes
frontal boundary all the way southward into Central Florida and
this will end rainfall chances across SE GA and limit showers and
storms across NE FL and push them mainly south of a line from
Gainesville to St Augustine through Monday Night and better chances
of partial sunshine should push Max Temps back into the mid to
upper 70s for most locations with Min Temps mostly in the 50s
Monday Night.

Tuesday and Tuesday Night...Models still in decent agreement that
next shortwave impulse aloft will trigger low pressure development
along the frontal boundary across the Eastern Gulf of Mexico which
will track across North Central Florida with a final round of
heavy rainfall which could be the most widespread and intense of
the multi-day event and an additional 2-4 inch rainfall totals
across NE FL could warrant the need for a Flood Watch depending on
rainfall totals Today and Monday. This rainfall event will hold
temps at below normal levels with highs only in the lower/middle
70s once again. Rainfall will begin to taper off Tuesday Night as
low pressure exits off the Atlc coast after midnight with lows in
the upper 50s/near 60 degrees.

.LONG TERM [Wednesday Through Saturday]...

Wednesday...Low pressure departs into the Atlantic and expect
clearing skies with warm temps into the lower 80s for most
locations ahead of secondary cold frontal passage that takes place
late in the day and ushers in much cooler airmass with lows
falling into the 40s inland and lower 50s along the Atlc coast
Wednesday Night.

Thursday...Cool northerly flow will lead to below normal temps
under Sunny skies with high only around 70 degrees in most
locations and another night with lows in the 40s over inland areas
for Thursday Night.

Friday...Increasing clouds ahead of next weather system with a
return to climo temps with highs in the mid/upper 70s, then enough
moisture returns with a few showers possible by late Friday Night.

Saturday...Long range models suggesting a shortwave in the zonal
flow aloft will push across the region with numerous to widespread
showers and embedded storms with locally heavy rainfall possible
once again with temps continuing at near normal levels.

.AVIATION...
[Through 12Z Monday]

Showers and potential thunderstorms moving across the region
throughout the forecast period from out of the SW-W bringing
variable levels of visibility and ceiling height in association
with convection. Predominantly MVFR to IFR conditions anticipated
for much of the area affected by foul weather.

.MARINE...

Light offshore flow with no headlines are expected through Monday
becoming onshore on Tuesday as low pressure tracks along frontal
boundary south of the waters with main impacts still the showers
and embedded storms with heavy rainfall at times. A secondary
frontal passage on Wednesday will bring a surge of northerly winds
around 20 knots Wednesday Night and early Thursday that may lead
to Small Craft Advisory conditions.

Rip Currents: Low end Moderate risk of rip currents will continue
this weekend with surf/breakers around 2 feet.

.FIRE WEATHER...

Low daytime dispersion values will continue due to light surface
and transport winds through Tuesday.

.HYDROLOGY...

So far the greatest impact of rainfall the past 24 hours has been
the 3-6 inch rainfall totals across Marion/Putnam/Flagler counties
with only minimal impacts due to antecedent drier conditions and
with rainfall to remain locally heavy today and tonight across NE
FL will hold off on Flood Watch issuance at this time. The best
chances of more significant widespread heavy rainfall will be on
Tuesday as low moves along frontal boundary and this may be when a
Flood Watch needs to be post for some locations of NE FL south of
the I-10 corridor due to the 3-6 inch storm total rainfall amounts
expected by Wednesday Morning. Minor River flooding may still be
possible along the upper Santa Fe Basin, but greatest flooding
impacts will continue to be the metro areas of NE FL including
Ocala, Gainesville, Jacksonville and St Augustine thru Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  56  78  54  76 /  50  20   0  10  40
SSI  74  61  75  61  72 /  70  40  10  10  60
JAX  73  61  79  58  74 /  80  60  30  20  60
SGJ  73  62  73  61  72 / 100  90  70  40  80
GNV  74  61  76  58  74 / 100  90  70  40  80
OCF  79  63  74  60  75 / 100 100 100  60  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 18, 8:02 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
902 AM EDT Sun Apr 18 2021

FLZ236-340-181330-
Western Alachua FL-Western Marion FL-
902 AM EDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 930 AM EDT...

* At 901 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over East Bronson, or over Bronson,
  moving east at 40 to 45 mph.

* Small hail and wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Archer and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2948 8241 2948 8255 2954 8256 2954 8265
      2957 8266 2957 8235 2953 8232 2933 8222
      2933 8241
TIME...MOT...LOC 1301Z 269DEG 33KT 2945 8260

CORDERO
Special weather statement, Apr 18, 9:16 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1016 AM EDT Sun Apr 18 2021

FLZ038-137-138-181500-
Coastal Flagler FL-Inland Flagler FL-Eastern Putnam FL-
1016 AM EDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLAGLER AND SOUTHEASTERN
PUTNAM COUNTIES UNTIL 1100 AM EDT...

* At 1015 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Crescent City, moving east at
  45 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palm Coast, Flagler Beach, Bunnell, Crescent City, Andalusia,
  Beverly Beach, Espanola and Lake Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2941 8115 2932 8121 2931 8142 2940 8142
      2938 8144 2933 8166 2937 8163 2950 8157
      2954 8115 2944 8112
TIME...MOT...LOC 1415Z 268DEG 41KT 2942 8146

CORDERO
Local storm report, Apr 18, 9:32 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1032 AM EDT SUN APR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     HAIL             5 SSE ANDALUSIA         29.42N 81.44W
04/18/2021  E0.50 INCH       Flagler            FL   EMERGENCY MNGR

            A HAM RADIO OPERATOR REPORTED DIME SIZED HAIL AT SAINT
            JOHNS PARK IN WESTERN FLAGLER COUNTY TO THE FLAGLER
            EMERGENCY MANAGER.

&&

RBRICKER

The radar

The Jacksonville radar (KJAX), 126 km away, was scanning. The volume nearest the first event began at 14:36 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
April 18, 9:35 AM EST
Where
Flagler County, 3.45 mi S of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.420, -81.260

Multiple trees were blown down along State Road 11 for about 4 miles, from about 1 mile south of Bunnell to 5 miles south of Bunnell.

Hail, Flagler

When
April 18, 9:41 AM EST
Where
Flagler County, 2.27 mi SE of Bulow
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
29.420, -81.120

Images of ping-pong ball size hail were sent through Social Media. The hail was observed near John Anderson Parkway and Walter Broadman Road.

Hail, Flagler

When
April 18, 9:43 AM EST
Where
Flagler County, 0.69 mi N of Seminole Woods
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.450, -81.180

Quarter size hail was observed in Seminole Woods.

Hail, Flagler

When
April 18, 9:45 AM EST
Where
Flagler County, 0.92 mi NW of Korona
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
29.420, -81.210

County EM relayed multiple reports from the Seminole Woods section of Palm Coast south of State Road 100 of quarter to half-dollar size hail. Images were shared via Social Media.

Hail, Flagler

When
April 18, 10:07 AM EST
Where
Flagler County, 0.69 mi S of Flagler Beach
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
29.470, -81.130

Image of ping-ball size hail were shared via Social Media.

Tornado, Marion

When
April 18, 6:21 PM EST to 6:25 PM EST
Where
Marion County, 2.31 mi WNW of West End to 0.78 mi NNE of West End
Rating
EF0
Path length
2.27 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
29.186, -82.184

The NWS confirmed a EF1 tornado touchdown on the westside of Ocala. The tornado moved to the east and produced structural wind damage. Plastic signs and street signs were twisted and ripped out of the ground. A large warehouse was damaged along State Road 40 east of Interstate 75. Power lines were downed and a large live oak tree was blown down. Peak wind were near 110 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947346, 947341, 947342, 947343, 947344, 947345.